Indiana, 2025Damaging Winds and Heavy Rain in Indiana, June 18, 2025
June 18, 2025 · NWS LOT · 8 events in 4 counties and zones
A line of strong to severe thunderstorms produced damaging winds and torrential rainfall as it moved across portions of northwest Indiana during the afternoon of the 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms produced damaging winds and torrential rainfall as it moved across portions of northwest Indiana during the afternoon of the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 18, 12:40 PM EST, 5 minutes earlier. Its key messages:
- Thunderstorms redevelop from the west by midday, and are expected to persist across much of the area through this afternoon with a severe weather risk continuing.
- Stretch of hot and humid conditions with peak afternoon heat indices possibly over 100 degrees this weekend into early next week.
Area forecast discussion, Jun 18, 12:40 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1240 PM CDT Wed Jun 18 2025
.KEY MESSAGES...
- Thunderstorms redevelop from the west by midday, and are
expected to persist across much of the area through this
afternoon with a severe weather risk continuing.
- Stretch of hot and humid conditions with peak afternoon heat
indices possibly over 100 degrees this weekend into early next
week.
&&
.MESOSCALE...
Issued at 1240 PM CDT Wed Jun 18 2025
Recent radar scans have depicted intensifying mid-level rotation
near Colfax IL (just southwest of Livingston and just west of
Ford County). The line of storms entering the south and
southwest CWA appears to be in the process of splitting into
individual semi-discrete supercells. With strengthening low-
level shear/lengthening low-level hodograph on the KILX VWP (vad
wind profile), and a very juicy and low LCL air mass (70s dew
points with >100 J/kg of 0-3 km MLCAPE), an appreciable tornado
threat appears to be unfolding within the Tornado Watch counties
in the CWA.
We'll certainly keep a close eye on trends with the MCV/surface
low path with respect to the favorable parameter space for
tornadoes and damaging winds shifting a bit farther north. If
this occurs, we'd likely need to do a local expansion northward
of the Tornado Watch in effect until 7 PM CDT.
Issued at 1115 AM CDT Wed Jun 18 2025
Compact and rather potent convectively enhanced shortwave (MCV)
over northeastern Missouri will track northeastward across IL
today and into lower Michigan this evening. Morning soundings
from SGF along with WSR-88Ds are sampling an intense mid level
jet streak on the southern flanks of this shortwave with 6km
winds of 50-60kt. This jet streak and associated stronger mid-
level flow will spread eastward across a gradually destabilizing
boundary layer and strong deep layer shear (0-6km 50kt+). Some
breaks in the cloud cover is allowing the very moist boundary
layer to grow increasingly unstable across eastern IL into
western IN. Focus for greatest severe weather threat should be
just to the southeast of the track of this mid level vort which
looks to roughly bisect our CWA from southwest to northeast.
In addition to the strong deep layer shear, VWPs from LSX and
ILX both show strong low level flow (40kt+ 1km AGL). This strong
low level flow should continue to overspread the destabilizing
boundary layer and result in fairly strong low level shear
profiles. Certainly seems plausible there could be a window of
time with supercells in a parameter space that is favorable for
strong low level mesocyclones and tornadoes. In our CWA, this
looks to favor areas near and especially southeast of Valparaiso
to Pontiac line.
Confidence is low in how quickly convection could transition to
a more linear mode. When/if that transition takes place, the
threat for damaging winds would increase, though given the
favorable low level shear a QLCS tornado threat would likely
persist.
Also very concerning is the flash flood potential along and just
to the north of the MCV track where several hours of training
convection could result in some pretty extreme rainfall amounts.
Given the near record high PWATs for mid-June, the more intense
storms could easily produce 2"+ hourly rainfall rates. This
would be especially problematic if it were to occur in the more
urbanized areas of the Chicago metro. However, there were also
some pockets of very heavy rainfall last night that left other
areas, like Grundy County more at risk of flash flooding.
- Izzi
&&
.DISCUSSION...
Issued at 403 AM CDT Wed Jun 18 2025
Through Thursday:
Main forecast concerns in the near term are thunderstorm trends
and severe weather potential across the area today, along with
the potential for locally heavy rainfall amounts. SPC's Day 1
outlook has expanded the enhanced risk a little farther north
into the southern parts of the Chicago metro area, generally
south of where last evenings convection has tracked.
Early morning water vapor imagery depicts a synoptic mid-level
short wave trough upstream (roughly through the Missouri River
valley), likely convectively-augmented by the MCS/MCV over far
southeastern KS. A couple of smaller MCVs were evident in
regional radar data as well, one over central NE, another over
northeast IA, and one lifting northeast out of southeast WI
which brought our evening storms. Expectation is that there will
be a relative lull in shower and isolated thunderstorm activity
here early this morning in the wake of this departing MCV,
before thunderstorm chances increase again mid-late morning
ahead of the approaching short wave and embedded KS MCV.
While still depicting more spread than desired, guidance is in
general agreement in developing an associated surface low
pressure wave across the forecast area this afternoon, backing
low-level flow. Meanwhile, mid-level winds are forecast to
increase to 40-50 kts along the southern periphery of the MCV,
across central IL/IN and the southeast portion of the WFO LOT
cwa. Warm and humid low- level air mass (low-mid 80s temps upper
60s dew points) is forecast to support 1500-2000 J/kg of
MLCAPE, with 50 kt deep layer bulk shear expected to support
organized convection in the form of clusters and line segments,
and upscale growth into a more solid squall line appears
possible across the southeastern parts of the forecast area this
afternoon. A little bit of a warm layer in the 500-400 mb layer
per forecast soundings weakens mid-level lapse rates somewhat
aloft, with damaging wind gusts the primary expected severe
weather threat. Backed low-level winds near/south of the low
track will also support a tornado threat as well.Precipitable
water values around 2" will also support the potential for
torrential rainfall with storms during the midday and afternoon
hours, with locally heavy rainfall amounts in excess of 2"
possible.
Storm coverage and severe threat should decrease late this
afternoon as the low moves east of the area, though the upper
trough axis will be slow to move across the region overnight
into early Thursday morning. This will likely maintain scattered
showers and isolated thunderstorms through the overnight hours
and into early Thursday before strong subsidence develops by
afternoon. SPS has maintained a marginal (level 1 of 5) risk for
Day 2 across our far northern counties, though the potential
appears to be higher north of the IL/WI border.
Ratzer
Thursday Night through Tuesday:
Main focus through the extended period continues to be building
heat and humidity this weekend into at least early next week.
Broad upper level ridging will be building across the Rockies
and high Plains Thursday as upper troughing shifts east across
the Great Lakes. This will place the local area under a
northwesterly flow aloft ahead of the building ridge to the
west. This set up will support the passage of subtle shortwaves
through the northwest flow which may result in some isolated
shower/thunder chances, especially across far northern Illinois
later Thursday or Friday. Better chances look to be to the north
so most if not all areas may remain dry.
A closed upper low upstream over the west coast is progged to
further amplify the downstream ridge and push it eastward into
the weekend. This will bring in much warmer air by Saturday with
a breezy southwesterly low level flow setting up across the
area. With such an amplified pattern, the ridge axis will extend
well north of the area by Sunday, which combined with the
fairly northerly position of the base of the western trough
would keep the favored track for showers and thunderstorms north
of the area through the weekend. Given that we're still a few
days away from this pattern shift, we'll have to monitor how
the amplitude of the upper features evolves over the next few
days to see if the signal for convection to be favored to the
north persists. The question going into early next week is how
quickly the amplitude decreases and when a favored track for
thunderstorms returns to the area as well as how quickly the
heat abates.
As far as temperatures, 850 mb temps are expected to warm into
the 21-23C range for the weekend. Breezy south to southwest
surface winds will support strong warming with highs expected to
reach the mid 90s for most areas both Saturday and Sunday, and
likely into Monday and perhaps Tuesday as well. Dewpoints are
forecast to reach the lower 70s but this will be another element
to monitor as drought currently persists across the area. Rain
from today's thunderstorms may impact this, but Thursday and
Friday will likely allow for drying out of the top layers of the
ground. Given this, and the early stages of crop growth (as
opposed to mature stages in July and August which allows for
crops to add a notable amount of water vapor to the air) there
is some concern that current dewpoint forecasts could be a bit
too high. A drier airmass would allow for higher temperatures in
the upper 90s. Ultimately, a hotter/drier scenario could net a
similar heat index as a slightly less hot/more humid scenario
with the resultant messaging of taking heat precautions being
the same. At this point, the bigger concern is the duration of
the heat as opposed to heat reaching an extreme or unusual
magnitude.
MDB/Ratzer
&&
.AVIATION /12Z TAFS THROUGH 18Z THURSDAY/...
Issued at 630 AM CDT Wed Jun 18 2025
Key Aviation Messages for the current TAF period:
- Thunderstorms expected this afternoon
- MVFR cigs/vis this afternoon remaining through the overnight,
with a chance for IFR this evening
While spotty showers this morning cannot be ruled out, there
should be a lull in the rain activity for the next couple hours.
Winds are slightly variable at present due to how light they
are, but will slowly increase and prevail out of the southwest
through much of the day.
A system of showers and storms is expected to move over the
region late this morning with increasing coverage of storms
into the afternoon. As confidence has increased, the PROB30 was
converted to a TEMPO for the current expected timing for the
period of strongest storms as well as VCTS covering the
early onset and lingering storm timing. MVFR cigs and vis are
expected with these storms through the afternoon and into the
night. There is still a chance for IFR conditions to be
attainable, mainly in the evening/early overnight. However,
conditions should generally improve to VFR conditions by day
break. Models due have a weak signal for a wave of light
showers before 12Z, but with the probability below 30 percent,
it was left out of the TAF presently. Winds will become
northwesterly this evening between 5 to 10 knots through
Thursday morning.
DK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 8 PM CDT this evening for ILZ013-ILZ019-
ILZ020-ILZ021-ILZ023-ILZ032-ILZ103-ILZ104-ILZ105-ILZ106-
ILZ107-ILZ108.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Jun 18, 11:45 AM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1145 AM CDT Wed Jun 18 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-191645-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1145 AM CDT Wed Jun 18 2025 /1245 PM EDT Wed Jun 18 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Level 3 of 5 Tornado Risk.
Level 3 of 5 Damaging Wind Risk...up to 70 mph.
Level 2 of 5 Large Hail Risk...up to quarter size.
Elevated Flooding Risk.
DISCUSSION...
Thunderstorms are likely this afternoon, likely ending early this
evening. Some of these storms may be severe, especially along and
southeast of I-55 across eastern Illinois and northwest Indiana.
The primary severe threat will be damaging winds and tornadoes,
however a few instance are large hail are also possible. In
addition, thunderstorms today will be capable of producing
torrential rainfall which could result in flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...
Limited Thunderstorm Risk.
Saturday through Monday...
Limited Excessive Heat Risk.
Tuesday...
Limited Thunderstorm Risk.
DISCUSSION...
Hot and humid weather is expected to develop this weekend into
early next week. Peak afternoon heat indices at or above 100
degrees are expected.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed this afternoon.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at around 35 mph.
LMZ740>745-191645-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1145 AM CDT Wed Jun 18 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Level 3 of 5 Thunderstorm Wind Gust Risk...up to 60 knots.
Level 2 of 5 Hail Risk...up to quarter size.
Level 1 of 5 thunderstorm Waterspout Risk
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...
Limited Thunderstorm Risk...mainly north of Chicago.
Saturday...
Hazardous conditions for small craft are likely.
Tuesday...
Limited Thunderstorm Risk.
- Izzi
Visit us at www.weather.gov/chicagoThunderstorm Wind, Benton
- When
- June 18, 12:45 PM EST
- Where
- Benton County, 2.96 mi NNE of Freeland Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.650, -87.470
A report of was received of tree and crop damage near Earl Park.
Heavy Rain, Newton
- When
- June 18, 1:00 PM CST to 1:30 PM CST
- Where
- Newton County, 2 mi NE of Roselawn
- Reported by
- Public
- Coordinates
- 41.181, -87.263
A private weather station recorded 1.44 of rain in 30 minutes.
Heavy Rain, Porter
- When
- June 18, 1:00 PM CST to 2:30 PM CST
- Where
- Porter County, Boone Grove
- Reported by
- Public
- Coordinates
- 41.350, -87.130
A private weather station recorded 2.14 of rain, 1.73 of which fell in 30 minutes.
Thunderstorm Wind, Jasper
- When
- June 18, 1:17 PM CST
- Where
- Jasper County, 1.29 mi ENE of Wheatfield to 0.48 mi S of Tefft
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.194, -87.026
Numerous tree and power lines were reported down along a corridor from CR 100E to CR 400 N east of Wheatfield between CR 1300N and IN-10.
Thunderstorm Wind, Jasper
- When
- June 18, 1:18 PM CST
- Where
- Jasper County, 1.9 mi N of Kniman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.167, -87.141
A photo was shared showing a tree or large branch downed along CR 500W near CR 1050 N.
Thunderstorm Wind, Porter
- When
- June 18, 1:29 PM CST
- Where
- Porter County, 1.38 mi N of Kouts
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.340, -87.030
Thunderstorm Wind, Porter
- When
- June 18, 1:29 PM CST
- Where
- Porter County, 2.68 mi ENE of Kouts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.330, -86.980
A photo was shared showing part of a grain bin was blown over near Kouts.
Thunderstorm Wind, Porter
- When
- June 18, 1:30 PM CST
- Where
- Porter County, 1.38 mi S of Kouts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.300, -87.030
Multiple trees were reported down in the vicinities of Alice, Jefferson, and southern Kouts. Some had fallen onto houses and across roadways.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 18 to 19, 202511 deaths · 3 events
- Excessive Heat in Arizona, June 18 to 20, 20257 deaths · 4 events
- Cold in California, June 18 to 22, 20253 deaths · 1 event
- Tornadoes and Hail in Indiana, June 18, 20251 injured · $548,000 · EF0 · 99 events
- Tornadoes and Flash Flooding in Ohio, June 18, 20251 injured · $316,000 · EF1 · 70 events
- Flash Flooding and Damaging Winds in Tennessee, June 18 to 19, 20252 injured · $5.4 million · 54 kt wind · 15 events
- Tornadoes and Damaging Winds in Illinois, June 18, 20251 injured · EF2 · 54 events
- Damaging Winds in Ohio, June 18, 2025$163,000 · 60 kt wind · 58 events
- Tornadoes and Damaging Wind in Arkansas, June 18, 2025$525,000 · EF1 · 4 events
- Tornadoes and Damaging Winds in Tennessee, June 18 to 19, 2025$545,000 · EF0 · 13 events
- Hail and Damaging Winds in Indiana, June 18, 2025$179,000 · 1.75 in hail · 34 events
- Flash Flood in Tennessee, June 18, 2025$500,000 · 1 event